Alert archive / Montana / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Missoula, MT

August 12, 20145 counties in Idaho; 11 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 12, 2014, 2:53 AM PDT for 5 counties in Idaho; 11 counties in Montana. It took effect at Aug 12, 2014, 11:00 AM PDT. It was in force for 12 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 2:53 AM PDT (09:53 UTC)
In effect from
Aug 12, 2014, 11:00 AM PDT
Expired
Aug 12, 2014, 11:00 PM PDT
In force
12 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Flathead County, MT, Glacier County, MT, Granite County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 51 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:05 PM PDTTSTM WND GST 46Clearwater, ID
Aug 12, 3:21 PM PDTTSTM WND GST 488 Sw Wolf Creek, MT48 MPH WIND GUST AT THE DOT SENSOR NEAR SIEBEN FLATS.
Aug 12, 3:40 PM PDTHEAVY RAIN 0.34 N East Kamiah, IDSPOTTER MEASURED 0.30 IN 15 MINUTES. HEAVY RAIN DURATION 15 MINUTES. OBSERVER LOCATION 3 MI NNE OF KAMIAH.
Aug 12, 3:49 PM PDTNON-TSTM WND GST 491 N Grangeville, IDMESONET STATION GRANGEVILLE /GVLI1/
Aug 12, 4:30 PM PDTTSTM WND DMG3 Nnw Lapwai, IDGUST TO 48 MPH AND POWER POLE BLOWN DOWN. TIME AND ESTIMATED.
Aug 12, 5:08 PM PDTNON-TSTM WND GST 431 W Dent, IDMESONET STATION DENT RAWS /DNFI1/
Aug 12, 5:20 PM PDTTSTM WND DMGMoscow, IDLARGE TREE BLOWN DOWN IN TOWN. PHOTO.
Aug 12, 5:30 PM PDTTSTM WND DMGMoscow, IDLARGE TREE DOWN ON POWERLINES NEAR HAYES AND 3RD STREET. REPORT FROM BIG COUNTRY NEWS CONNECTION.
Aug 12, 5:30 PM PDTTSTM WND GST 60Moscow, ID6 INCH LIMB BLOWN DOWN IN TOWN. POWER OUT TO >5000 PEOPLE.
Aug 12, 5:40 PM PDTTSTM WND DMGMoscow, IDLARGE TREE DOWN ON POWERLINES NEAR HAYES AND 3RD STREET. REPORT FROM BIG COUNTRY NEWS CONNECTION.
Aug 12, 5:56 PM PDTTSTM WND GST 50Moscow, ID5800 AVISTA CUSTOMERS WITHOUT POWER IN SE WASHINGTON AND NEAR MOSCOW ID
Aug 12, 6:39 PM PDTTSTM WND GST 60Moscow, ID6 INCH LIMB BLOWN DOWN IN TOWN. POWER OUT TO >5000 PEOPLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4315 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WWUS85 KMSO 120953
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
353 AM MDT TUE AUG 12 2014

IDZ102-103-MTZ106-108-109-130600-
/O.UPG.KMSO.FW.A.0001.140812T2100Z-140813T0600Z/
/O.NEW.KMSO.FW.W.0001.140812T1800Z-140813T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-WEST LOLO-EAST LOLO-
BITTERROOT-
353 AM MDT TUE AUG 12 2014 /253 AM PDT TUE AUG 12 2014/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO
MIDNIGHT MDT /11 PM PDT/ TONIGHT FOR THUNDERSTORMS ACROSS THE
PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...WEST LOLO...EAST
LOLO...BITTERROOT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR THUNDERSTORMS...WHICH IS IN EFFECT FROM NOON MDT
/11 AM PDT/ TODAY TO MIDNIGHT MDT /11 PM PDT/ TONIGHT. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

* THUNDERSTORMS: A MIX OF WET AND DRY STORMS WILL BE CAPABLE OF
  STRONG, GUSTY AND ERRATIC WINDS.

* TIMING: THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A SERIES OF
  WAVES. THE FIRST WAVE IS ANTICIPATED LATE THIS MORNING THROUGH
  EARLY AFTERNOON. A SECOND WAVE IS EXPECTED THIS EVENING.

* IMPACTS: ABUNDANT LIGHTNING WITH THUNDERSTORMS AND DRY FUELS
  WILL PROMOTE NEW FIRE STARTS. GUSTY WINDS IN THE VICINITY OF
  THUNDERSTORMS WILL AID IN THE RAPID SPREAD OF ANY NEW AND
  EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$

MTZ104-105-107-130600-
/O.UPG.KMSO.FW.A.0001.140812T2100Z-140813T0600Z/
/O.NEW.KMSO.FW.W.0001.140812T2100Z-140813T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-SALISH AND KOOTENAI RESERVATION-
353 AM MDT TUE AUG 12 2014

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT MDT TONIGHT FOR THUNDERSTORMS ACROSS THE KOOTENAI...
FLATHEAD/GLACIER PARK...SALISH AND KOOTENAI RESERVATION...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR THUNDERSTORMS...WHICH IS IN EFFECT FROM 3 PM THIS
AFTERNOON TO MIDNIGHT MDT TONIGHT. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 


* THUNDERSTORMS: A MIX OF WET AND DRY STORMS CAPABLE OF STRONG,  
  GUSTY AND ERRATIC WINDS. 

* TIMING: THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LAST 
  THROUGH MUCH OF THIS EVENING. 

* IMPACTS: ABUNDANT LIGHTNING WITH THUNDERSTORMS AND DRY FUELS
  WILL PROMOTE NEW FIRE STARTS. GUSTY WINDS IN THE VICINITY OF
  THUNDERSTORMS WILL AID IN THE RAPID SPREAD OF ANY NEW AND
  EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$
2 follow-up statements
015 
WWUS85 KMSO 122110
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
310 PM MDT TUE AUG 12 2014

IDZ102-103-MTZ106-108-109-130600-
/O.CON.KMSO.FW.W.0001.000000T0000Z-140813T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-WEST LOLO-EAST LOLO-
BITTERROOT-
310 PM MDT TUE AUG 12 2014 /210 PM PDT TUE AUG 12 2014/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TONIGHT FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON...
CLEARWATER/NEZ PERCE...WEST LOLO...EAST LOLO...BITTERROOT...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TONIGHT.

* THUNDERSTORMS: A MIX OF WET AND DRY STORMS WILL BE CAPABLE OF
  STRONG, GUSTY AND ERRATIC WINDS.

* TIMING: THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH IN A SERIES
  OF WAVES. THE FIRST WAVE IS MOVING THROUGH THE AREA THIS
  AFTERNOON. A SECOND WAVE IS EXPECTED LATER THIS AFTERNOON AND EVENING
  WITH MORE WIDESPREAD AND STRONGER STORMS.

* IMPACTS: ABUNDANT LIGHTNING WITH THUNDERSTORMS AND DRY FUELS
  WILL PROMOTE NEW FIRE STARTS. GUSTY WINDS IN THE VICINITY OF
  THUNDERSTORMS WILL AID IN THE RAPID SPREAD OF ANY NEW AND
  EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$

MTZ104-105-107-130600-
/O.CON.KMSO.FW.W.0001.000000T0000Z-140813T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-SALISH AND KOOTENAI RESERVATION-
310 PM MDT TUE AUG 12 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR THUNDERSTORMS ACROSS THE KOOTENAI...FLATHEAD/GLACIER PARK...
SALISH AND KOOTENAI RESERVATION...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.

* THUNDERSTORMS: A MIX OF WET AND DRY STORMS CAPABLE OF STRONG...
  GUSTY AND ERRATIC WINDS.

* TIMING: THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH IN A SERIES
  OF WAVES. THE FIRST WAVE IS MOVING THROUGH THE AREA THIS
  AFTERNOON WITH A FEW ISOLATED STORMS. A SECOND WAVE IS EXPECTED
  THIS EVENING WITH MORE WIDESPREAD AND STRONGER STORMS.

* IMPACTS: ABUNDANT LIGHTNING WITH THUNDERSTORMS AND DRY FUELS
  WILL PROMOTE NEW FIRE STARTS. GUSTY WINDS IN THE VICINITY OF
  THUNDERSTORMS WILL AID IN THE RAPID SPREAD OF ANY NEW AND
  EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$

DVC
730 
WWUS85 KMSO 130549
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1149 PM MDT TUE AUG 12 2014

IDZ102-103-MTZ104>109-130700-
/O.EXP.KMSO.FW.W.0001.000000T0000Z-140813T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
EAST LOLO-BITTERROOT-
1149 PM MDT TUE AUG 12 2014 /1049 PM PDT TUE AUG 12 2014/

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT /11 PM PDT/
TONIGHT FOR THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...
KOOTENAI...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND
KOOTENAI RESERVATION...EAST LOLO...BITTERROOT...

THE RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT /11 PM PDT/
TONIGHT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 11, 1:27 PM PDT, 13 hours 26 minutes earlier.

Area forecast discussion, Aug 11, 1:27 PM PDT, 13 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
227 PM MDT Mon Aug 11 2014

...Increasing Thunderstorm Threat Tuesday...and continued
significant thunderstorm potential Wednesday and Thursday...

.DISCUSSION...A very HOT air mass will continue into this
evening...with Monday possibly being the hottest day of the summer
so far for many areas from North central Idaho and western
Montana.

The atmosphere has moistened and become unstable enough to support
a few light shower and thunderstorms from the Camas Prairie eastward
across the Clearwaters...Bitterroots...Sapphires and Lemhi County
this evening. These storms should produce more wind than any
surface precipitation.

Additional moisture will shift northward over the northern Rockies
Tuesday. This should create more widespread unstable conditions
and scattered thunderstorms. The lower atmosphere will remain
quite hot and dry...so the primary weather impact from the storms
should be strong gusty winds. However, a few of the storms,
especially over north central Idaho should produce local brief
heavy rain.

Wednesday and Thursday should be very active thunderstorm days,
however, the storms will come with their forecasting
difficulties. Timing of the storms will be tricky, but our
confidence is high in both Wednesday and Thursday seeing abundant
thunderstorm development. There is a high chance for strong
thunderstorms each afternoon and evening as well, and the
potential for nocturnal convection. The main impacts of concern
will be gusty winds, heavy downpours, and frequent lightning
across most of north central Idaho and western Montana. Thursday
looks like the atmosphere could support mostly heavy rain-
producing storms, but other impacts may develop. This will be an
ongoing period of evaluation, with details being updated as new
data comes in. In any case - prepare for both Wednesday and
Thursday to be active storm days across central Idaho and western
Montana.

As the closed low pressure system crosses on Friday, we have moderate
confidence that a cool down will occur across the region, but just
how cool temperatures become is still in question. Daytime highs
in the 60s and 70s are possible Friday and Saturday across the
entire Northern Rockies, but again...it is still too early to tell
just how cool our temperatures will be. Stay tuned!

&&

.AVIATION...The atmosphere has moistened and become unstable
enough for a few light showers and isolated thunderstorms over the
Clearwaters eastward across the Bitterroots and Lemhi County into
this evening. Storms are not expected to produce much rain, but
instead strong gusty winds. KSMN should be mostly impact. There is
a slight chance at KMSO and KBTM for thunderstorm or shower in
the vicinty this evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH from Tuesday afternoon through Tuesday
     evening Bitterroot/Sapphire Mountains...Butte/Blackfoot
     Region...Flathead/Mission Valleys...Kootenai/Cabinet
     Region...Lower Clark Fork Region...Missoula/Bitterroot
     Valleys...Potomac/Seeley Lake Region...West Glacier Region.

ID...FIRE WEATHER WATCH from Tuesday afternoon through late Tuesday
     night Northern Clearwater Mountains.

     FIRE WEATHER WATCH from Tuesday afternoon through Tuesday
     evening Orofino/Grangeville Region.

     FIRE WEATHER WATCH from Tuesday afternoon through late Tuesday
     night Lower Hells Canyon/Salmon River Region...Southern
     Clearwater Mountains.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:58 PM PDTSpecial Weather StatementMSOIdaho47 min
Aug 12, 3:15 PM PDTSpecial Weather StatementMSOLewis45 min
Aug 12, 3:40 PM PDTSpecial Weather StatementMSOIdaho50 min
Aug 12, 4:13 PM PDTSpecial Weather StatementMSOClearwater62 min
Aug 12, 4:59 PM PDTFlash Flood WarningMSOLemhi3 hr
Aug 12, 2:34 PM PDTSpecial Weather StatementMSO41 min

Nearby

Red Flag Warnings in Montana, 2014Red Flag Warnings in Idaho, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.